Connecticut, 2008

Hail in Connecticut, September 3, 2008

September 3, 2008 · NWS ALY · 3 events in 1 county or zone

A strong upper level atmospheric disturbance interacted with a warm and moist airmass in place, leading to scattered strong to severe thunderstorms across western New England during the late afternoon and evening hours of Wednesday September 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong upper level atmospheric disturbance interacted with a warm and moist airmass in place, leading to scattered strong to severe thunderstorms across western New England during the late afternoon and evening hours of Wednesday September 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 3, 6:56 PM EST, 4 minutes earlier.

Area forecast discussion, Sep 3, 6:56 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
756 PM EDT WED SEP 3 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS MAINLY FROM THE HUDSON VALLEY EASTWARD INTO THIS
EVENING. A WEAK COLD FRONT WILL THEN GRADUALLY MOVE SOUTHWARD
THROUGH THE REGION THURSDAY AFTERNOON...POSSIBLY TRIGGERING
ISOLATED SHOWERS. VERY WARM AND INCREASINGLY HUMID AIR WILL MOVE
IN FOR FRIDAY...BEFORE TROPICAL STORM HANNA IMPACTS THE REGION
WITH UNSETTLED WEATHER THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ISOLATED SHOWERS AND MAYBE A ROGUE THUNDERSTORM WILL PERSIST THROUGH
ABOUT 8 OR 9 PM...BEFORE DISSIPATING DUE TO LOSS OF DAYTIME HEATING.
SO FAR A FEW ECHOES HAVE POPPED UP OVER THE HIGHER TERRAIN OF THE
GREEN MOUNTAINS AND BERKSHIRES...WITH CYCLONIC FLOW AROUND A SLOW
MOVING UPPER LOW CENTERED ACROSS THE EASTERN ATLANTIC. SBCAPE VALUES
RATHER IMPRESSIVE AROUND 1500 J/KG...SO WILL CONTINUE TO MENTION
THUNDER. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE IN ONE OR TWO
OF THE TALLER STORMS. THIS UPPER LOW IS FORECAST TO FINALLY MOVE
EASTWARD TONIGHT. OVERNIGHT SOME PATCHY VALLEY FOG WILL
DEVELOP...WITH MIN TEMPS MAINLY IN THE MID 50S TO LOWER 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE UPPER LOW NEAR THE NEW ENGLAND COAST SHOULD FINALLY PULL AWAY
INTO THE CANADIAN MARITIMES BY THUR MORNING AS IT GETS NUDGED
EASTWARD BY A TROF ADVANCING THROUGH THE UPPER MIDWEST. AN UPPER
RIDGE WILL START TO BUILD ACROSS OUR REGION DURING THE DAY THUR...AS
A WEAK COLD FRONT AT THE SURFACE PASSES THROUGH. WITH LACK OF
DYNAMICS AND WIND FLOW THE FRONT SHOULD PASS THROUGH WITH LITTLE
FANFARE. WILL CONTINUE TO MENTION SLIGHT CHANCE POPS SINCE THERE
WILL BE SOME LOW LEVEL MOISTURE TO WORK WITH AS DEWPOINTS CLIMB INTO
THE 60S. SINCE UPPER LEVEL TEMPS WILL BE WARMING...NOT MUCH
INSTABILITY WILL DEVELOP SO WILL NOT MENTION ANY THUNDER. MAX TEMPS
WILL CONTINUE TO RUN ABOVE AVERAGE WITH MID TO UPPER 80S WIDESPREAD
IN THE VALLEYS. THERE COULD BE SOME 90 DEGREE READINGS IN THE MID
HUDSON VALLEY.

THE WEAK COLD FRONT WILL ACTUALLY BECOME DIFFUSE AND STALL ACROSS
THE AREA THUR NIGHT...SO THERE WILL BE NO APPRECIABLE CHANGE IN AIR
MASS. IF ANYTHING...EVEN WARMER AND MORE HUMID AIR WILL ADVECT
NORTHWARD BY FRI AS THE UPPER RIDGE TAKES HOLD AND THE SURFACE FRONT
LIFTS BACK NORTHWARD AS A WARM FRONT AND SOUTHERLY FLOW INCREASES.
THIS ADDITIONAL WARM SURGE WILL ALLOW TEMPS TO POSSIBLY REACH 90 AS
FAR NORTH AS THE CAPITAL REGION. THE RECORD HIGH FOR ALBANY ON FRI
IS 91...AND WE COULD GET VERY CLOSE. WILL CONTINUE TO MENTION DRY
FORECAST THROUGH FRI...WITH A STRONG CAP IN PLACE. IT APPEARS
TRANQUIL CONDITIONS WILL PERSIST THROUGH AT LEAST FRI EVENING...AS
WE WILL BE IN A COL BETWEEN THE REMNANTS OF GUSTAV ACROSS QUEBEC AND
HANNA IN THE CAROLINAS...AND A RIDGE OF HIGH PRESSURE ACROSS THE
WESTERN GREAT LAKES AND ANOTHER ACROSS THE EASTERN ATLANTIC. WILL
MENTION CHANCE TO LIKELY POPS FROM NORTH TO SOUTH LATE FRI
NIGHT...AS THE GFS IS HINTING AT SOME PRECIP DEVELOPING ASSOC WITH A
PREDECESSOR RAIN EVENT /PRE/. CSTAR RESEARCH HAS SHOWN THAT A PRE
CAN DEVELOP WELL AHEAD OF A TROPICAL SYSTEM IN THE RIGHT ENTRANCE
REGION OF AN UPPER JET ACROSS QUEBEC/CANADIAN MARITIMES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THIS PERIOD IS ENTIRELY DEPENDENT ON THE FUTURE TRACK AND EVOLUTION
OF HANNA...AND FOLLOWS CLOSELY TO THE NHC TRACK. SHOULD THIS COME TO
FRUITION...THE BEST CHANCE FOR WIDESPREAD...HEAVY RAIN APPEARS TO BE
SAT INTO SAT NIGHT. IN ADDITION...GUSTY WINDS WILL BE POSSIBLE
ACROSS PORTIONS OF THE MID HUDSON VALLEY...SW MA AND NW
CT...PARTICULARLY ACROSS THE HIGHER ELEVATIONS OF THE
TACONICS...SOUTHERN BERKS AND LITCHFIELD HILLS. RAINFALL AMOUNTS OF
1-3 INCHES ARE POSSIBLE...WITH THE HIGHEST TO THE S/E.

TEMPERATURES WILL ALSO BE HIGHLY DEPENDENT ON ULTIMATE TRACK OF
HANNA AS WELL...AND WE HAVE GENERALLY SIDED WITH HPC GUIDANCE. THIS
YIELDS MAXES IN THE 60S ACROSS THE HIGHER TERRAIN...WITH LOWER/MID
70S IN THE VALLEYS...ESP TO THE S/E. IT SHOULD BE NOTED
THAT...SHOULD WIDESPREAD RAINFALL COME TO FRUITION BY SAT
AFTERNOON...TEMPS ON THE N SIDE OF FRONT COULD BE CONSIDERABLY
COOLER...PERHAPS FALLING THROUGH THE 60S DURING SAT AFTN...AND THIS
COULD EVEN INCLUDE THE CAPITAL REGION EXTENDING AS FAR S AS THE MID
HUDSON VALLEY AS INCREASING LOW/MID LEVEL FRONTOGENETICAL FORCING
POTENTIALLY ALLOWS SHALLOW RAIN COOLED AIR MASS TO SEEP SOUTHWARD.

RAIN SHOULD TAPER TO SCATTERED SHOWERS BY SUN...WITH SOME CLEARING
POSSIBLE BY AFTERNOON. MAX TEMPS SHOULD MAINLY BE IN THE 70S IN THE
VALLEYS...WITH 60S ACROSS THE HIGHER TERRAIN OF THE NORTH COUNTRY.

THE REMNANTS OF HANNA HAVING DEPARTED...HIGH PRESSURE PARKED OVER
THE NORTHEAST SUNDAY NIGHT AND MON GIVES WAY TO A COLD FRONT FROM
THE WEST ON TUE.  SLGT CHC POPS ACROSS CWA INCREASE TO CHC FOR MON
NGT THRU TUE NGT PERIOD...THEN BACK TO SLGT CHC AS HIGH PRESSURE
BUILDS BACK IN BEHIND FRONT.  WENT WITH GFS TEMPS...WHICH ARE A FEW
DEGREES LOWER THAN THE MEX.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
TEMPS EXPECTED TO DROP VERY QUICKLY AT BEGINNING OF TAF PERIOD WITH
VERY LITTLE CLOUD COVER.  THIS WILL RESULT IN AT LEAST MVFR FOG
DEVELOPING BY 06Z AT ALL AIRPORTS.  GFL WILL EASILY GET DOWN TO
IFR.  THE ABUNDANT SUNSHINE WILL RESULT IN RAPID WARMING FRI AM...SO
ALL FOG WILL BE BURNED OFF BY 12Z.  A WEAKENING COLD FRONT SHOULD
COME THROUGH DRY BY 00Z TUE...BUT MAY NOT REACH POU.  HAVE INCLUDED
CB THERE... BUT NO MENTION OF SHRA ATTM.  SO...OTHER THAN TONIGHTS
FOG...VFR CONDITIONS THROUGH TAF PERIOD.

HIGH PRESSURE RIFGING IN FROM THE ATLANTIC AROUND THE NORTH SIDE OF
APPROACHING HANNA WILL KEEP CONDITIONS DIURNALLY VFR ON FRI AND WITH
LESS OF AN OVERNIGHT FOG PROBLEM THU NGT.  HANNA SLOWS ANOTHER
APPROACHING FRONT ON SATURDAY...THE COMBINED EFFECTS LIKELY TO
PRODUCE PERIODS OF IFR OVER THE WEEKEND...AT LEAST THE EARLY PART.
SUNDAY IS IFFY WITH MODELS NOT AGREEING ON HANNAS DEPARTURE TIME...
BUT ALL AGREE THAT HIGH PRESSURE IS BACK IN CONTROL BY MON.

OUTLOOK...
THU NGT...NO SIG WX...AREAS MVFR FOG.
FRI...VFR...NO WX.
FRI NIGHT-SAT...GRADUALLY DETERIORATING TO MVFR/IFR...INCR CHC OF
SHRAS.
LATE SAT-EARLY SUN...MVFR/IFR/LIFR CIGS/VSBYS IN STRATIFORM RAINFALL
POSSIBLY HVY AT TIMES.
LATE SUN-MON...IMPROVING TO MVFR/VFR...POSS MORNING MIST/FOG.

&&

.FIRE WEATHER...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FROM THE HUDSON
VALLEY EASTWARD INTO THIS EVENING BEFORE DIMINISHING. A WEAK COLD
FRONT WILL THEN GRADUALLY MOVE SOUTHWARD THROUGH THE REGION THURSDAY
AFTERNOON...POSSIBLY TRIGGERING ISOLATED SHOWERS. WARM AND HUMID
CONDITIONS WILL PERSIST THROUGH THE END OF THE WEEK.

RELATIVE HUMIDITY VALUES WILL RECOVER TO NEAR 100 PERCENT
TONIGHT...THEN DROP TO AROUND 45 TO 55 PERCENT IN THE VALLEYS AND 55
TO 65 PERCENT ACROSS THE HIGHER ELEVATIONS.

WINDS WILL BE LIGHT AND VARIABLE TONIGHT...BECOMING MAINLY WESTERLY
LESS THAN 10 MPH.

&&

.HYDROLOGY...
OTHER THAN A FEW ISOLATED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...LITTLE IN THE WAY OF PRECIPITATION IS FORECAST THROUGH
FRIDAY. BASIN AVERAGE PRECIPITATION WILL BE LIGHT TODAY...BUT A FEW
LOCALLY HEAVY DOWNPOURS MAY OCCUR. LITTLE IN THE WAY OF STREAM
RESPONSE IS EXPECTED AS SURFACE SOIL MOISTURE CONDITIONS ARE VERY
DRY.

NEXT SIGNIFICANT RAINFALL IS EXPECTED THIS WEEKEND WITH TROPICAL
STORM HANNA. MODELS INDICATE THAT RAINFALL MAY BEGIN WELL IN ADVANCE
OF THE STORM WITH A TROUGH OF LOW PRESSURE AHEAD OF THE STORM. MODEL
CONSENSUS SUGGESTS THAT A SOUTHWEST TO NORTHEAST SWATH OF 3 TO 5
INCH TOTAL RAINFALL IS POSSIBLE FROM HANNA. LOCATION OF THIS SWATH
OF HEAVY RAIN IS STILL IN QUESTION AT THIS TIME...BUT WE BELIEVE THE
BAND OF HEAVY RAIN WILL BE SOUTH AND EAST OF ALBANY NEW YORK...WITH
AMOUNTS DECREASING TO THE NORTH AND WEST WITH THE WESTERN ADIRONDACK
REGION ONLY RECEIVING AROUND AN INCH OF PRECIPITATION.

MAIN STEM RIVER FLOODING IS NOT EXPECTED AT THIS TIME FROM HANNAS
PRECIPITATION...BUT LOCALIZED URBAN...SMALL STREAM AND FLASH
FLOODING IS POSSIBLE. PERSONS LIVING IN FLOOD PRONE AREAS SHOULD
KEEP UP WITH LATEST FORECASTS FOR HANNA AND ASSOCIATED RAINFALL.

FOR DETAILS ON THE RIVERS...PLEASE VISIT THE ADVANCED HYDROLOGIC
PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...KL/ELH
AVIATION...ELH
FIRE WEATHER...JPV
HYDROLOGY...SND
Hazardous weather outlook, Sep 3, 4:45 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
545 PM EDT WED SEP 3 2008

NYZ032-033-038>043-047>054-058>061-063>066-082>084-041100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
545 PM EDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS WILL OCCUR INTO THIS EVENING...WITH THE
HIGHEST PROBABILITY FROM THE HUDSON VALLEY EASTWARD. THE
THUNDERSTORMS ARE NOT LIKELY TO BE SEVERE. SOME THUNDERSTORMS
COULD CONTAIN GUSTY WINDS UP TO 45 MPH...AND SMALL HAIL.
INDIVIDUAL THUNDERSTORMS WILL TRACK FROM NORTH TO SOUTH AROUND 20
TO 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR HEAVY RAINFALL LATE FRIDAY NIGHT
THROUGH SATURDAY NIGHT...AS THE REMNANTS OF HURRICANE HANNA MAY
IMPACT THE REGION.

THERE IS ALSO THE CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ001-013-MAZ001-025-VTZ013>015-041100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
545 PM EDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS
EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH HAIL OF THREE
QUARTERS OF AN INCH IN DIAMETER OR LARGER THE MAIN THREAT. INDIVIDUAL
THUNDERSTORMS WILL TRACK FROM NORTH TO SOUTH AROUND 20 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS THE POTENTIAL FOR HEAVY RAINFALL LATE FRIDAY NIGHT
THROUGH SATURDAY NIGHT...AS THE REMNANTS OF HURRICANE HANNA MAY
IMPACT THE REGION.

THERE IS ALSO THE CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 3:50 PM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
450 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             BECKET                  42.33N 73.08W
09/03/2008  E1.00 INCH       BERKSHIRE          MA   TRAINED SPOTTER

            ESTIMATED NICKEL TO QUARTER SIZE HAIL ALONG ROUTE 20 IN
            BECKET.

0449 PM     HAIL             EAST OTIS               42.17N 73.04W
09/03/2008  E0.88 INCH       BERKSHIRE          MA   TRAINED SPOTTER

&&

JPV
Special weather statement, Sep 3, 4:09 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
509 PM EDT WED SEP 3 2008

VTZ014-015-032200-
EASTERN WINDHAM VT-WESTERN WINDHAM VT-
509 PM EDT WED SEP 3 2008

...A STRONG THUNDERSTORM IN WINDHAM COUNTY...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL.  THIS
STORM WAS LOCATED 6 MILES NORTHEAST OF WILMINGTON...OR ABOUT 10 MILES
WEST OF BRATTLEBORO...AND MOVING SOUTH AT 21 MPH.

THE THUNDERSTORM WILL BE NEAR...
WILMINGTON BY 515 PM EDT

JPV
Local storm report, Sep 3, 6:03 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
703 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 SE BECKET             42.31N 73.06W
09/03/2008  E1.50 INCH       BERKSHIRE          MA   TRAINED SPOTTER

            HAIL UP TO 1.50 INCH FELL ALONG SURRINER RD. LEAVING
            SHREDDED LEAVES ALL OVER THE ROAD.

&&

JQ
Local storm report, Sep 3, 6:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
724 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TSTM WND DMG     EAST WINDSOR            42.48N 72.98W
09/03/2008                   BERKSHIRE          MA   AMATEUR RADIO

            LARGE TREE LIMBS DOWN 6 INCHES IN DIAMETER ON EAST
            WINDSOR RD.

&&

JQ
Local storm report, Sep 3, 6:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
731 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             1 SE BECKET             42.31N 73.06W
09/03/2008  M1.00 INCH       BERKSHIRE          MA   TRAINED SPOTTER

            HAIL CAME DOWN FROM 658 PM TO 705 PM COMPLETELY COVERING
            THE GROUND ALONG SURRINER RD. THIS IS THE SECOND STORM
            WITH LARGE HAIL TO HIT THIS LOCATION TODAY.

&&

JQ
Local storm report, Sep 3, 6:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
740 PM EDT WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             EAST OTIS               42.17N 73.04W
09/03/2008  M0.75 INCH       BERKSHIRE          MA   TRAINED SPOTTER

&&

JQ

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Litchfield

When
September 3, 7:00 PM EST
Where
Litchfield County, 0.51 mi W of Winchester Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.900, -73.140

Penny size hail was reported near Winchester Center during a thunderstorm.

Hail, Litchfield

When
September 3, 7:00 PM EST
Where
Litchfield County, 0.69 mi N of Winsted
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -73.070

Quarter size hail was reported along Riverton Road in Winsted during a thunderstorm.

Hail, Litchfield

When
September 3, 7:27 PM EST to 7:35 PM EST
Where
Litchfield County, New Hartford
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -72.980

Nickel to quarter size hail fell near New Hartford during a thunderstorm. The hail accumulated to an approximate depth of 3 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134287, 134288, 134290.